Jump to content
CrazyBoards.org

I need something to increase norepinephrine


Recommended Posts

I feel slow and tired, and I'm already on the meds in my signature.

What antidepressants do I have a choice of that would be seizure-friendly? I tend to have seizures, so we can't go up any higher on the Wellbutrin -- in fact we had to reduce the dose from 300mg to 150mg.

Thanks!

Link to comment
Share on other sites

Strattera (atomoxetine) is a NRI.... but I think in the US it's strictly indicated for treatment of attention deficit disorders. Of course it was originally developed with the intent of functioning as an antidepressant medication, and I've heard many success stories of augmentation with Strattera suggesting it to be very beneficial in the alleviation of depression in the presence of another AD.

I don't know if it affects seizure threshold. That's probably something that's best figured out by the doc anyway.

I see in the sig there you mention being on lithium. I have no personal experience with the substance, but I've heard it's particularly tranquilizing in effect. Perhaps you could mention swapping anti-epileptics and see if that has the desired effect.

Either way, best of luck. :)

Link to comment
Share on other sites

Trying to sort out your meds, based on your own ideas of what neurotransmitters you need to tweak pretty much never works. It just kind of complicates everything.

Neurotransmitter action varies by things like location, proportional relationships to other neurotransmitters, which of assorted receptors are involved. It's just not so straightforward as we'd all certainly like for it to be.

FWIW, straterra, effexor, pristiq, and cymbalta, are the norepinehrinergic meds I can think of. As well as most of the stims. I vaguely think a lot of stims can lower seizure threshold though, but I could be mistaken.

Link to comment
Share on other sites

I'm on a norepinephrine - increasing combo, sometimes called 'California Rocket Fuel'.

It's Remeron + Effexor combined. Those two AD's both increase serotonin and norepinephrine. So yeah, add Remeron to the list that all the above posts have made.

Hope you get relief.

Edit - not sure about the seizure-inducing qualities of my meds though :unsure:

Link to comment
Share on other sites

I'm on a norepinephrine - increasing combo, sometimes called 'California Rocket Fuel'.

It's Remeron + Effexor combined. Those two AD's both increase serotonin and norepinephrine. So yeah, add Remeron to the list that all the above posts have made.

+1 for CA Rocket Fuel, and along with it I'm also on Wellbutrin (Aplenzin) as you are, so that's a possible combo. But +1 to Sasha Sue as well: better for your doc to sort these things out.

Link to comment
Share on other sites

I think with your seizure stuff, strattera is going to be your best bet.

It is a funny drug, for some people it is awesome, for others it's terrible. CM has a really good page on strattera (the main site, not the forum) and jerod used it for awhile, but I think even it dropped his seizure rate through the floor so he had to stop, if I remember corretly, but all sz. dx are not alike, so it might be worth a try.... it's definitely safer than WB in that regard, I believe.

Anna

Link to comment
Share on other sites

Would decreasing lithium or seroquel a bit be an option. Those drugs can make a person feel a bit slower.

I don't know how your doc feels about tricyclics for your condition, but desipramine, nortriptyline, and protriptyline are very adrenergic drugs. I just have no idea how they effect seizure threshold and they are usually not prescribed in BP disorder. If you live outside of the U.S., a drug called reboxetine is a norepinephrine reuptake inhibitor and might be helpful.

I wonder if provigil would be a safe stimulant to take, with this condition? Another question to run by your doctor.

Link to comment
Share on other sites

Perhaps look into Provigil. It isn't a norepinephrine agent, but it increases wakefulness safer than the common stimulants.

Actually it agonizes a beta receptor, I think. Normally this receptor is activated by norepinephrine, or epinephrine. It is not a norepinephrine reuptake inhibitor though.

Link to comment
Share on other sites

Perhaps look into Provigil. It isn't a norepinephrine agent, but it increases wakefulness safer than the common stimulants.

Actually it agonizes a beta receptor, I think. Normally this receptor is activated by norepinephrine, or epinephrine. It is not a norepinephrine reuptake inhibitor though.

There is actually quite a lot of debate over the main cause of its stimulatory effect. Other possibilities, such as weak dopaminergic transport inhibition and effects on the Histimine receptors (as an agonist) are reported as well.

Link to comment
Share on other sites

This is extremely helpful information, thank you everyone!. The Strattera is looking like the "purest" effector of norepinephrine.

Now, I'm hoping the seizure risk on Strattera is less than that of Wellbutrin. Surprisingly, not that many people have a wonderful grasp on this (Including pharmacists), so no one better tell me "ask your doctor" unless you have a valid conclusion to offer yourself.

Link to comment
Share on other sites

I wouldn't touch any of them. Anything that fucks with NA will decrease your seizure threshold.

But am I supposed to reside in suicidal depression just to keep a happy seizure threshold? There has to be SOME semblance of balance in all of this. I need to be careful, but I don't know HOW careful I need to be.

Edit: And, the best specialist in the world can't tell me if a 2%, 5%, or 50% seizure risk is worth helping my depression. We can play number games, but a 2% risk to me isn't the same as a 2% risk to someone else.

PS, VE when you respond I almost have a panic attack because I think I'm in trouble :P

Link to comment
Share on other sites

I have to agree with VE on this one you have a TEAM of experts because you are in a SHIT ass situation.

That being said, it is not going to be permanent, so don't do permanent irreversable brain damage (althoughI know depression makes one feel that way).

Anna

Link to comment
Share on other sites

If I worked on anything it would be to have my neuro and my pdoc talking to each other. When you see your pdoc, ask him about how he wants to coordinate with the neuro. When you see your neuro, give him your pdoc's name and number and ask him to coordinate meds with your pdoc. My primary doc and pdoc talk to each other quite a bit, actually. I definitely benefit from it.

You are on a new AC. How to best address depression depends on the ACs you are on, your other meds, and what both docs think are reasonable risks. All this will unfold. I'm sorry it is requiring patience now, but really, you want to work with your docs, not try to tell them what you need based on a haunch and online suggestions.

If your mood is slipping, call your pdoc. He's a smart guy, right? He'll have ideas on what to do.

Link to comment
Share on other sites

Stacia, I am thinking I'm being a bit extreme, wanting an answer NOW! And it does help to have this knowledge of NRI's, but you're right that doesn't mean I need to go fill a script for one and dump it into my brain.

I had an appointment with a neurologist that went poorly... he was very disengaged and didn't offer and recommendations.

I have *another* appointment with a vascular neurosurgeon Feb. 8. And in the meantime, my seizure medicine is making me SO depressed, I feel crippled. But in all likelihood, nobody can help me with my seizure medicine until that Feb 8th appointment unless I go screwing around with things on my own.

Right now it seems like I have to pick seizures or depression... but I can't fix both, and that's very frustrating.

Link to comment
Share on other sites

Edit: And, the best specialist in the world can't tell me if a 2%, 5%, or 50% seizure risk is worth helping my depression. We can play number games, but a 2% risk to me isn't the same as a 2% risk to someone else.

PS, VE when you respond I almost have a panic attack because I think I'm in trouble :P

Any seizure has the risk of inducing brain damage which is irreversible. Depression is pretty much reversible so it's the preferable option unless you're suicidal.

Link to comment
Share on other sites

I'm sorry your neuro appt didn't go well. That sucks.

Are you talking to your pdoc about how you are feeling?

I did... I think he's sick of me calling between sessions. We have an official session Monday, so he wants to troubleshoot then.

But honestly, if we're not really allowed to change any medications because of seizure risk, I don't know how he can help me =\

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...